Concerned with Darunavir dosage
Oct 29, 2009
Dear Docs, I am a hospital pharmacist who does a lot of HIV care and meds review and came across a patient with a dose of Darunavir that I can't make sense of. The pt is on Etravirine, Lamivudine, Raltegravir with correct dosing, and boosted Darunavir 1000mg po BID (+ritonavir 100mg po BID). I was not able to reach the HIV specialist and residents are more often than not very reticent to change HIV therapy because not comfortable with all the variables. They usually order what the patient tells them on admission. Unfortunately, some is lost in translation as for example, doses of Norvir are written as 600mg. In any case, I was wondering if there is any rationale for that dose of darunavir. I saw the patient myself who says he takes 1 tab of 400mg and 1 tab of 600mg but I couldn't verify the actual bottles. I don't know if he is confused with his dosing but I just can't make sense of it. Unless there are levels of the drug done, I can't rationalize the use of a higher dose outside what is normally recommended. Any insight would be greatly appreciated. Thank you, Stephan
Response from Dr. McGowan
I wish there were more hospital pharmacists like you who really look into the doses and use of antiretrovirals. I agree I cannot think of any data to support the dose.
The usual dose of darunavir here would be 600 mg twice daily. Raltegravir levels may be decreased by etravirine, but that would not be addressed by increasing darunavir. Since the patient had been told to take a 600 and 400 mg tablet it seems it was deliberately planned. Perhaps the EC50 for darunavir on the phenotype was high and they are trying to boost over the inhibitory level. This strategy had been tried with other PIs such as Kaletra in which 3 (or 4-5 capsules with the old dose) tablets twice daily was used to overcome some degree of drug resistance. That may be a rationale.
It would be useful to contact the attending to discuss it. Most senior docs would not feel threatened by a question that is seeking knowledge.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Human Immunodeficiency Virus Causing Joint Pain
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- What Are Std Symptoms On Tongue?
- Are Chronic Yeast Infection And Swollen Glands Sign Of Hiv?
- Are Muscle Aches In Legs A Symptom Of Hiv?
- California Laws On Notification On Aids And HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.